Should I be concern about Cushing?

Posted by pay717 @pay717, Jun 13 8:36am

I am 21 y/o f, that has been taking corticosteroid medication for awhile now. I was recently reading an article about a women who had Cushing's Syndrome. I went to do more reading about it since I was curious. I saw on the Mayo website that sometimes corticosteroid medication can lead to Cushing's syndrome. I dont take the oral corticosteroid medication but ointment and cream corticosteroid medication. Should Cushing's Syndrome something I should be worried about? There were other side effects listed but I do not have all of them. Such as weight gain, stretch marks, acne.. but Im also not sure if these side effects are just naturally occurring. The only reason why I am concerned is because I do use corticosteroid medication. Is Cushing's syndrome something I should be concerned about and bring to my doctor? If so, how would I even approach them on the topic? Im not even sure if atopical corticosteroid medication can cause Cushing syndrome like the oral drug.

Interested in more discussions like this? Go to the Diabetes & Endocrine System group.

@pay717, I think you should talk to your doctor about your concerns. I'm also going to bring @astaingegerdm to share her thoughts.

Pay717, it sounds like you are being very body aware and want to do the best for your health. Talk to your doctor. But don't get wrapped up in worry. Make a list of your possible symptoms and your questions.

May I ask what you are taking the topical corticosteroid for and for how long?

REPLY

@pay717 – It’s a very good step to learn about the side effects of common medications that have potentially serious side effects.
Cushing’s Syndrome can happen if someone takes oral corticosteroids on a longterm basis. It usually doesn’t happen if one uses a topical cream as prescribed.
However, it can happen if a high potency topical is prescribed on a longterm basis- especially if it’s used on large skin areas.
Any topical medication should be applied in a very thin layer.
It would be a good idea to discuss this with your doctor.
Another side effect of topical corticosteroids is thinning of the skin.
Continue to learn about all medications prescribed for you during your life!

REPLY

I was also going to mention thinning of the skin. I do inhaled and nasal steroids and have never worried about systemic effects.

REPLY
@colleenyoung

@pay717, I think you should talk to your doctor about your concerns. I'm also going to bring @astaingegerdm to share her thoughts.

Pay717, it sounds like you are being very body aware and want to do the best for your health. Talk to your doctor. But don't get wrapped up in worry. Make a list of your possible symptoms and your questions.

May I ask what you are taking the topical corticosteroid for and for how long?

Jump to this post

Hi. I went to double check what I am using and it is hydrocortisone for my eczema. I use a adapalene 0.3% topical (adapalene) for my body and both hydrocortisone 2.5% topical (hydrocortisone) ointment and cream (ointment for pm and cream for am) for my face. I was told to only use initially for 2 weeks or until better and then occasionally for flare ups. I have been using the medication for about 4 years (using when I had flare ups and the occasions 2 weeks if the eczema on my face was bad).

REPLY

Also, on my post I meant to say that I did not have all the side effects listed but I did have weight gain, stretch marks, acne… but these could just be from other causes

REPLY

@pay717 – Thanks for the update!
A discussion with your doctor is important with your combination of symptoms. Special lab tests may be needed.
If it is Cushing’s Syndrome due to medication use, symptoms would be reversible- unlike Cushing’s Disease where the body starts overproducing cortisol due to a benign tumor.
Can you let us know what your doctor thinks?

REPLY
Please sign in or register to post a reply.
  Request Appointment